Skip to Content
Home > Wellness > Health Library > Rebound Headache
Browse and register for related classes.
Rebound headache is a type of chronic headache that can result from
overuse of pain medicines. This is often a problem for people who have
frequent, severe headaches.
A rebound headache occurs once pain medicine has worn off,
prompting a person to take another dose. This can lead to a cycle of more
frequent headaches and taking higher doses of medicine more often until a
person builds up a tolerance. Eventually a headache results whenever the
medicine is stopped. At that point, the person can't stop taking the pain
relievers without having a headache.
Treating rebound headache can be hard. To break the cycle,
medicine may be needed that helps prevent headaches, and the person needs to
avoid pain medicine when headaches occur. Gradually, headaches may become
less frequent and less severe.
Current as of:
February 19, 2016
Kathleen Romito, MD - Family Medicine & Adam Husney, MD - Family Medicine & Martin J. Gabica, MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.
250 Pleasant Street
Concord, NH 03301
Share Feedback and Questions
View Quality Data
© 2016 Concord Hospital